Patient : I just threw up and a bit of blood came up towards the end. I feel perfectly fine now--no pains and the nausea's gone--but every time I clear my throat a little bit of blood mixes in with the saliva. What could this be and what would you recommend I do?
When blood shows up in saliva, the source of the blood can be from many origins. It can commonly come from an infection of the throat or the upper respiratory tract (which includes the trachea and the bronchi). It may also caused by smoking, bleeding from teeth or gums (which is commonly due to vitamin C deficiency), or from deeper parts of the nose caused by dryness, picking or high blood pressure. The bleeding can also be caused by stomach ulcers or mouth ulcers.
Your symptoms do not point to an infection or ulcers. I suppose a dry nose, which is common in winter due to home heaters, may be causing the bleeding. Use of saline drops/sprays or other types of nasal lubricants which are available over the counter can help prevent dryness.
For nasal bleeds, I would also suggest that you sit down and lean forward with the head slightly tilted forward and pinch the soft parts of your nose together between your thumb and index finger. Hold the nose for at least five minutes. Repeat a few times or until bleeding has stopped. You can also apply ice to the nose and the cheeks. Usually mild nasal bleeding stops with the above techniques, but if you start to have more bleeding frequently which does not stop, the cause may be something serious and you should visit your GP or an emergency department for immediate treatment.
You may also want to supplement your diet with foods rich in vitamin C to control the bleeding if it is from the gums. You should also consult your dentist if you are experiencing any toothaches, bad breath or other dental problems.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.